Overuse of Acetaminophen Increases During Flu Season

By Pat Anson, Editor

Acetaminophen is a key ingredient in hundreds of over-the-counter pain relievers and cough, cold and flu medicines – from Excedrin and Tylenol to Theraflu and Alka-Seltzer Plus.

Recent guidelines released by the UK’s National Institute for Health Care Excellence (NICE) even recommend acetaminophen (paracetamol) for treating sore throat pain.

But a large new study warns that too many cold and flu sufferers take too much acetaminophen – which has long been associated with liver damage and allergic reactions such as skin rash.

Researchers at the University of Pittsburgh and Boston’s University’s Slone Epidemiology Center surveyed nearly 14,500 U.S. adults about their use of acetaminophen in the preceding 30 days. The study, which was sponsored by Johnson & Johnson, was conducted over a five-year period, from 2011 to 2016.

Investigators found that 6.3% of acetaminophen users exceeded the recommended maximum adult daily dose of 4,000 mg on at least one day during a week that they used acetaminophen.

Usage patterns grew during the cold and flu season. The odds of taking more than 4,000 mg of acetaminophen increased to 6.5% compared to 5.3% during the off-season.

This was primarily due to increased use of over-the-counter medications designed to treat upper respiratory cold and flu symptoms.

girl-2171052_960_720.jpg

"This is the first multi-year, year-round study that includes detailed data on how consumers used acetaminophen medications," said Saul Shiffman, PhD, of Pinney Associates and the University of Pittsburgh. "The study findings suggest the importance of educating consumers about acetaminophen and counseling them about appropriate use and safe dosages of these medications.

"Getting this message out is especially important during cold/flu season, when people may be more likely to treat illness symptoms with acetaminophen combination products, sometimes without even realizing they contain acetaminophen."

The use of acetaminophen (paracetamol) is even more pronounced in France, according to a new study published in the British Journal of Clinical Pharmacology.

There was a 53% increase in the use of paracetamol in France between 2006 and 2015, and 1000 mg tablets of paracetamol (which are not available in the United States) are now the most-used drug among French adults. There is also a trend towards larger doses. Consumption of 1000 mg tablets increased by 140 percent in France over the ten-year study; while consumption of 500 mg tablets decreased by 20 percent.

Compared to other countries in Europe, France ranked first in paracetamol usage and third in the consumption of mild opioids such as tramadol and codeine. The French use of strong opioids such as morphine was among the lowest in Europe.

"To our knowledge, this is the first published study analysing consumption trends for both non-opioids and opioids over the last decade in France. Long-term surveillance over the past 10 years has highlighted quantitative and qualitative changes in analgesic consumption patterns in France," said study co-author Philippe Cavalié, PhD, of the French National Agency for Medicines and Health Products Safety.

"The very widespread analgesics consumption that we have documented raises the concern of overuse and misuse, as well as addiction to opioids."

The U.S. Food and Drug Administration asked drug makers in 2011 to limit acetaminophen doses to 325 mg per tablet or capsule. The FDA also requires a “Boxed Warning” label – the agency’s strongest warning – to call attention to serious risks.

Over 50 million people in the U.S. use acetaminophen each week for pain and fever – many unaware of the risk of liver injury and allergic reactions. Over 50,000 emergency room visits each year in the U.S. are blamed on acetaminophen overdoses, including 25,000 hospitalizations and 450 deaths.

For more information about acetaminophen and how to avoid overdosing, visit KnowYourDose.org.